30 Dec

Cardiac Arrhythmias during Theophylline Toxicity: Methods (1)

Cardiac Arrhythmias during Theophylline Toxicity: Methods (1)The research protocol was approved by the Virginia Commonwealth University committee on the conduct of human research. All patients signed informed consent prior to entry into the study.
Patient Identification and Entry Criteria
Patients with a STC greater than 30 mg/L were identified by the Toxicology Laboratory personnel at the Medical College of Virginia Hospitals (MCV) and the McGuire Veterans Administration Medical Center (MVAMC). An investigator was notified and the patients name, identification number, location, STC value, and time the blood sample was obtained were noted. The investigator then reviewed the patients database, briefly interviewed the patient, and discussed the case with the patient s physician(s). If aminophyl-line had been given IV, improper blood collection (ie, blood collected from arm vein proximal to an IV infusion of aminophylline) was excluded by obtaining a second blood sample. Adult patients (age > 16 years) who signed written informed consent were entered into the study.
Study Protocol
The following things were done: (1) a standard 12-lead surface ECG was obtained; (2) the continuous ECG recorder was attached to the patient and activated; (3) a venous bl<x>d sample was obtained for STC and serum electrolyte determinations; (4) the patient was interviewed and examined; and (5) the hospital records were reviewed. The following historic and examination data were recorded on a standardized form: (1) theophylline preparation, dose, time of last dose, and reason for high STC; (2) presence of factors potentially related to impaired theophylline clearance (congestive heart failure [CHF], liver disease, cor pulmonale, ingestion of Canadian medications known to alter clearance); (3) history’ of lung or heart disease (asthma, chronic obstructive pulmonary disease [COPD] previous myocardial infarction, chest pain, valvular heart disease, CHF, prior arrhythmias, use of cardiac medications, ie, calcium antagonists, (3-adrenergic antagonists, digoxin, other antiarrhyth-mics, or use of (3-adrenergic bronchodilators); (4) results of prior cardiovascular studies; (5) manifestations of toxicity (nausea, vomiting, abdominal pain, diarrhea, headache, nervousness, tremor, confusion or lethargy; seizures); and (6) vital signs and results of cardiac and lung examination.

© 2019 - Men’s Health Info Blog